Positive and Free Boundary Solutions to Singular Nonlinear Elliptic Problems with Absorption: An Overview and Open Problems

Thumbnail Image
Full text at PDC
Publication Date
Hernández, Jesús
Advisors (or tutors)
Journal Title
Journal ISSN
Volume Title
Department of Mathematics Texas State University
Google Scholar
Research Projects
Organizational Units
Journal Issue
We give a survey of recent results and open problems concerning existence and multiplicity of positive and/or compact support solutions to some semilinear elliptic equations with singular nonlinear terms of absorption type. This includes the case of discontinuous (at the origin) nonlinearities, which is treated by introducing maximal monotone graphs. Extensions to the p-Laplacian are also considered. The one-dimensional case is studied by using energy methods.
Variational and Topological Methods: Theory, Applications, Numerical Simulations, and Open Problems (2012). Electronic Journal of Differential Equations, Conference 21 (2014)
S. Antontsev, J. I. DÍaz, S. Shmarev; Energy methods for free boundary problems. Applications to nonlinear PDEs and Fluid Mechanics, Series Progress in Nonlinear Differential Equations and Their Applications, No. 48, Birkäuser, Boston, 2002 D. Arcoya, L. Boccardo, T. Leonori, A. Porretta; Some elliptic problems with singular natural growth lower order terms. J. Differential Equations 249 (2010), no. 11, 2771–2795. D. Arcoya, J. Carmona, T. Leonori, P. J. MartÍ nez-Aparicio, L. Orsina, F. Petitta; Existence and nonexistence results for singular quasilinear equations, J. Differential Equations 246 (10), (2009) 4006–4042. M. Badii, J.I. DÍaz; On the time periodic free boundary associated to some nonlinear parabolic equations. Boundary Value Problems. Boundary Value Problems, Volume 2010, G. Barles, G. DÍaz, J. I. DÍaz; Uniqueness and continuum of foliated solutions for a quasilinear elliptic equation with non Lipschitz nonlinearity. Comm. in Partial Differential Equations, Vol 17, No 5 and 6, (1992) 1037-1050. G. Barles, Ph. Lauren¸cot, Ch. Stinner; Convergence to steady states for radially symmetric solutions to a quasilinear degenerate diffusive Hamilton–Jacobi equation, Asymptotic Analysis 67 (2010) 229–250. M. Bertsch, R. Rostamian; The principle of linearized stability for a class of degenerate diffusion equations. Journal of Differential Equations 57 (1985), 373-405. L. Boccardo, T. Leonori, L. Orsina, F. Petitta; Quasilinear elliptic equations with singular absorption terms, Commun. Contemp. Math., 13 No. 4 (2011) , 607–642 H. Brezis, T. Cazenave, Y. Martel, A. Ramiandrisoa; Blow up for ut − ∆u = g(u) revisited, Advances in Diff. Equat. 1, (1996), 73-90. H. Brezis, J. I. DÍaz, J. Lebowitz; in preparation. H. Brezis, L. Nirenberg; Removable singularities for nonlinear elliptic equations, Topological Methods in Nonlinear Analysis, Volume 9 (1997), 201–219. H. Brezis, W. Strauss; Semilinear second-order elliptic equations in L1 , J. Math. Soc. Japan 2 (1973), 565-590. Y. S. Choi, A. Lazer, P. J. McKenna; Some remarks on a singular elliptic boundary value problem. Nonlinear Anal. 32(1998), 305-314. C. Cortázar, M. Elgueta, P. Felmer; On a semilinear elliptic problem in RN with a nonLipschitzian nonlinearity. Adv. Differential Equations 1 (1996), no. 2, 199–218. M. G. Crandall, P. H. Rabinowitz, L. Tartar; On a Dirichlet problem with singular nonlinearity. Comm. P.D.E. 2 (1977), 193-222. J. Dávila, M. Montenegro; Positive versus free boundary solutions to a singular equation. J. Analyse Math, 90 (2003), 303-335. G. Díaz, J.I. Díaz; Remarks on the Monge-Ampè re equation: some free boundary problems in Geometry, in Contribuciones matemáticas en homenaje a Juan Tarrés, M. Castrillón et al. eds., Univ. Complutense de Madrid, Madrid, 2012, 97-126. J. I. Díaz; Nonlinear Partial Differential equations and Free Boundaries. London, Pitman, 1985. J. I. Díaz and J. Hernández; Global bifurcation and continua of nonnegative solutions for a quasilinear elliptic problem. C. R. Acad. Sc. Paris Serie I 329 (1999), 587-592. J.I. Díaz, J. Hernández, F. Mancebo; Branches of positive and free boundary solutions for some singular quasilinear elliptic problems. J. Math. Anal. Appl. 352 (2009), 449-474. J. I. Díaz, J. Hernández, J. M. Rakotoson; On very weak positive solutions to some semilinear elliptic problems with simultaneous singular nonlinear and spatial dependence terms. Milan J. Math. 79 (2011), 233-245. J. I. Díaz. J. Hernández, J. M. Rakotoson; in preparation. J. I. Díaz, T. Mingazzini, A. M. Ramos; On the optimal control for a semilinear equation with cost depending on the free boundary. To appear in Networks and Heterogeneous Media. Special issue “Nonlinear Partial Differential Equations: Theory and Applications to Complex Systems” (editors: Henri Berestycki, Danielle Hilhorst, Frank Merle, Masayasu Mimura and Khashayar Pakdaman). J. I. Díaz, J. M. Morel, L. Oswald; An elliptic equation with singular nonlinearity. Comm. P.D.E. 12 (1987), 1333-1344. J. I. Díaz, M. C. Navarro; Bifurcación de soluciones para ciertos problemas elípticos singulares unidimensionales semejantes a los de las catenarias y superficies mínimas de revolución. In CD-Rom Actas XVIII CEDYA / VIII CMA, Servicio de Publicaciones de la Univ. de Tarragona, 2003. J. I. Díaz, J. M. Rakotoson; On the differentiability of very weak slutions with right-hand side integrable with respect to the distance to the boundary. J. Funct. Anal. 357 (2009), 807-831. J. I. Díaz and J. M. Rakotoson; On very weak solutions of semi-linear elliptic equations in the framework of weighted spaces with respect to the distance to the boundary. Disc. Cont. Dyn. Syst. 27 (2010), 1037-1058. J. I. Díaz and J. M. Rakotoson; Elliptic problems on the space of weighted with the distance to the boundary integrable functions revisited, in Theory, Applications, Numerical Simulations, and Open Problems (2012). Electron. J. Diff. Eq., Conference 21 (2014), pp. 45–59. J. I. Díaz, A. Ramos; Periodic free boundary solutions to some reaction-diffusion parabolic equations; some theoretical results and numerical experiences. In preparation (talk of J. I. Díaz at the University of Rome I, on December 2010). J. Giacomoni, H. Maagli, P. Sauvy; Existence of compact support solutions for a quasilinear and singular problem. To appear. M. Ghergu; Lane-Emden systems with negative exponents, J. Funct. Anal. 258 (2010) 3295- 3318. M. Ghergu, V. D. R˘adulescu; Singular elliptic problems: bifurcation and asymptotic analysis. Oxford Lecture Series in Mathematics and its Applications, 37. The Clarendon Press, Oxford University Press, Oxford, 2008. C. Gui and F. Hua Lin; Regularity of an elliptic problem with singular nonlinearity. Proc. Roy. Soc. Edinburgh 123A (1993), 1021-1029. T. Godoy, U. Kaufman; Periodic parabolic problems with nonlinearities indefinite in sign. Publicacions Matemàtiques, Vol. 51 (2007), 45-57. Y. Haitao; Positive versus compact support solutions to a singular elliptic problem. J. Math. Anal. Appl. 319 (2006), 830-840. J. Hernández, F. Mancebo; Singular elliptic and parabolic equations. In Handbook of Differential equations (eds. M. Chipot and P. Quittner), vol. 3. Elsevier, 2006, 317-400. J. Hernández, F. Mancebo, J. M. Vega; On the linearization of some singular elliptic problems and applications. Ann. Inst. H. Poincaré, Analyse non Linéaire 19 (2002), 777-813. J. Hernández, F. Mancebo, J. M. Vega; Positive solutions for singular nonlinear elliptic equations. Proc. Roy. Soc. Edinburgh 137A (2007), 41-62. T. Horváth, P. L. Simon; On the exact number of solutions of a singular boundary value problem. Differ. and Integral Equat. 22 (2009), 787-796. Y. Ilyasov, Y. Egorov; Hopf boundary maximum principle violation for semilinear elliptic equations. Nonlinear Anal. 72 (2010), 3346-3355. A. C. Lazer, P. J. McKenna; On a singular nonlinear elliptic boundary value problem. Proc. Amer. Math. Soc. 111 (1991), 721-730. M. Montenegro; Existence of solutions to a singular elliptic equation. Milan J. Math. 79 (2011), 293-301. M. Montenegro, E. A. B. Silva; Two solutions for a singular elliptic equation by variational methods. Ann. Sc. Norm. Sup. Pisa 11 (2012), 143-167. T. Ouyang, J. Shi, M. Yao; Exact multiplicity and bifurcation of solutions of a singular equation. Preprint 1996. P. Pucci, J. B. Serrin; The Maximum Principle, Springer, New York, 2007. J. M. Rakotoson; Regularity of a very weak solution for parabolic equations and applications, Adv. Di . Equa. 16 9-10 (2011), 867-894. J. M. Rakotoson; New Hardy inequalities and behaviour of linear elliptic equations. J. Funct. Anal. 263 no. 9 (2012), 2893–2920. J. Shi, M. Yao; On a singular nonlinear semilinear elliptic problem. Proc.Roy. Soc. Edinburgh 138 A (1998), 1389-1401. C. A. Stuart; Existence and approximation of solutions to nonlinear elliptic equations. Math. Z. 147 (1976), 53-63. P. Takac; Stabilization of positive solutions for analytic gradient-like systems. Discrete Contin. Dyn. Syst. 6 (2000), 947-973.